Florida, 2004

Damaging Winds and Lightning Strike in Florida, June 27, 2004

June 27, 2004 · NWS TAE · 3 events in 2 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 1:30 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUE DATE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT SUN JUN 27 2004

.CURRENTLY...MOSTLY SUNNY ACROSS LOCAL AREA..EXCEPT CLOUDY WITH SCT
SHWRS/TSTMS DRIFTING EWD ACROSS SE BIG BEND AND ADJACENT WATERS.
TEMPS FROM MID 80S SE ALA TO AROUND 90 COASTS. DEW POINTS LOW 70S SE
ALA TO UPPER 70S SE BIG BEND.

&&

.DISCUSSION...MESO-ETA/LAPS INITIALIZED WELL DEPICTING LIGHT WLY
FLOW (TYPE 4 SEA BREEZE) AND EARLY CONVECTION DEVELOPING SE BIG
BEND. MSAS SHOWS SW-NE ORIENTED SURFACE TROF ACROSS SE BIG
BEND/SCNTRL GA WHICH SERVED AS FOCUS OF PRECIP. QUASISTATIONARY
FRONTAL BOUNDARY REMAINS ACROSS SW GA THRU N ALA/GA PLACING LOCAL
AREA IN SULTRY WARM SECTOR...WITH SURFACE RIDGE AXIS W-E FROM WRN
ATLC THRU SCNTRL FLA. AT UPPER LEVELS...CUTOFF LOW LIFTING NEWD FROM
N TEXAS SPREADING DIVERGENCE DOWNSTREAM. SERIES OF ASSOCD VORTS
MOVING EWD GENERATING ACTIVE CONVECTION ACROSS ALONG AND JUST S OF
ABOVE FRONT AND MOVG EWD. OF NOTE IS BOWING SEGMENT ACROSS SRN
ALABAMA. ALSO...SE GULF TUTT LO BEGINNING TO MOVE NEWD. 12Z TLH
SOUNDING SHOWS WARMING LO LEVELS AND COOLING DRIER LEVELS ENHANCING
STEEP LAPSE RATES. FOR SHORT TERM HAVE TO MONITOR THE POTENTIAL FOR
ISOLD SEVERE STORMS LATE AFTERNOON INTO POST SUNDOWN ESPECIALLY IF
AFOREMENTIONED BOWING HOLD TOGETHER GENERATING POTENTIAL WIND
DAMAGE.

FOR MONDAY..TUTT LOW SHIFTS NEWD BUT WEAKENS SO LOCAL UPPER DYNAMICS
SHOULD WEAKEN .LIKEWISE SCNTRL FLA RIDGE TO LIFT NEW TOWARD N FLA.
HOWEVER...SERIES OF VORTS RIDING THROUGH UPR RIDGE CAN STILL
GENERATE CONVECTION AND WITH INCREASED H5 COOL POOL AND DRY
AIR...POTENTIAL FOR ISOLD SEVERE AGAIN TOMORROW. BEST CHANCE FOR
CONVECTION WILL BE NRN THIRD OF CWFA..CLOSEST TO UPR DYNAMICS H85
JET AND FRONTAL BOUNDARY. WILL GO LO LIKELY NRN THIRD TO MID SCT SE
BIG BEND. MODELS IN VERY GOOD POP/TEMP AGREEMENT.

&&

.LONG TERM...SURFACE RIDGE WILL REMAIN CLOSE OR OVER LOCAL AREA WITH
VERY LIGHT ONSHORE FLOW TUES INTO LATE WORK WEEK SO CLIMO TYPE POPS
LUK GOOD.

&&

.MARINE...FOR NEXT FEW DAYS...WINDS AND SEAS REMAIN WELL BELOW SCEC
CRITERIA. ONE GROUP FITS ALL.

&&

.FIRE WX...AMPLE LO LEVEL MOISTURE. NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 92 71 88/ 30 40 30 50
PFN 76 89 75 88/ 40 40 30 50
DHN 73 90 72 86/ 40 60 30 50
ABY 72 90 71 87/ 30 50 40 50
VLD 73 92 72 89/ 30 40 30 50
CTY 73 91 73 90/ 30 30 30 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

BLOCK
Hazardous weather outlook, Jun 27, 4:30 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EDT SUN JUN 27 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-281000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
530 AM EDT SUN JUN 27 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH STRONGER
STORMS. RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR WILL BE
POSSIBLE IN LOCALIZED AREAS...RESULTING IN A THREAT FOR NUISANCE
FLOODING OF STREETS AND POOR DRAINAGE AREAS. STORMS SHOULD DIMINISH
IN COVERAGE AND INTENSITY DURING THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY WITH
ISOLATED STRONG STORMS ALSO POSSIBLE. HOWEVER...ORGANIZED SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
NO WIDESPREAD SEVERE WEATHER THREAT IS EXPECTED THROUGH TONIGHT...
SO SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF SEVERE WEATHER OR FLOODING IS OBSERVED
OR IF ANY WATCHES OR WARNINGS ARE ISSUED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

In the hours before

Special weather statement, Jun 27, 4:32 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT SUN JUN 27 2004

FLZ017-027-272216-
LEON FL-WAKULLA FL-
532 PM EDT SUN JUN 27 2004

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A SMALL
CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN WAKULLA COUNTY...
MOVING NORTHEAST AT 20 MPH TOWARD SOUTHERN LEON COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

MAJ
Special weather statement, Jun 27, 4:32 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT SUN JUN 27 2004

FLZ017-027-272216-
LEON FL-WAKULLA FL-
532 PM EDT SUN JUN 27 2004

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN WAKULLA
COUNTY...MOVING NORTHEAST AT 20 MPH TOWARD SOUTHERN LEON COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

MAJ
Special weather statement, Jun 27, 4:53 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
553 PM EDT SUN JUN 27 2004

GAZ120-121-142-143-155-272253-
CLAY GA-EARLY GA-MILLER GA-QUITMAN GA-SEMINOLE GA-
554 PM EDT SUN JUN 27 2004

...STRONG STORMS MOVING ACROSS SOUTHEAST ALABAMA AND INTO THE WEST
PARTS OF SOUTHWEST GEORGIA...
AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING EAST AT 30 MPH ACROSS SOUTHEAST
ALABAMA...AND WHICH WILL REACH QUITMAN...CLAY...EARLY...MILLER AND
SEMINOLE COUNTIES OF SOUTHWEST GEORGIA OVER THE NEXT 1 TO 3 HOURS.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 45 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS. THE HEAVY RAIN OF AROUND ONE INCH AN HOUR MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RESIDENTS SHOULD
CONTINUE TO MONITOR THE WEATHER THIS EVENING

7-TREXLER
Special weather statement, Jun 27, 5:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 PM EDT SUN JUN 27 2004

FLZ011-013-016-026-GAZ155-272311-
CALHOUN FL-GADSDEN FL-JACKSON FL-LIBERTY FL-SEMINOLE GA-
611 PM EDT SUN JUN 27 2004

...STRONG STORMS MOVING ACROSS THE FLORIDA PANHANDLE AND BIG BEND...
AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING EAST AT 30 MPH ACROSS JACKSON AND
CALHOUN COUNTIES...THEN OVER THE NEXT HOUR...OVER SEMINOLE IN
SOUTHWEST GEORGIA...AND GADSDEN AND LIBERTY COUNTIES OF NORTH
FLORIDA. THE STORMS WILL AFFECT THE AREA OVER THE NEXT 1 TO 3 HOURS.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 45 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS. THE HEAVY RAIN OF AROUND ONE INCH AN HOUR MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RESIDENTS SHOULD
CONTINUE TO MONITOR THE WEATHER THIS EVENING

7-TREXLER
Special weather statement, Jun 27, 5:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
623 PM EDT SUN JUN 27 2004

FLZ017>019-027-272323-
JEFFERSON FL-LEON FL-MADISON FL-WAKULLA FL-
623 PM EDT SUN JUN 27 2004

AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM WESTERN WAKULLA COUNTY
INTO SOUTHERN LEON...CENTRAL JEFFERSON AND WESTERN MADISON COUNTIES
...MOVING NORTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...INTENSE CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

MAJ
Local storm report, Jun 27, 5:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
645 PM EDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     DOWNTOWN DOTHAN         31.22N 85.39W
06/27/2004                   HOUSTON            AL   EMERGENCY MNGR

            NUMEROUS DOWNED TREES COUNTYWIDE. SEVERAL VEHICLES
            DAMAGED BY FALLEN TREES. EVENT DURATION 45 MINUTES.

&&

MAJ

The radar

The Tallahassee radar (KTLH), 34 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Gadsden

When
June 27, 5:45 PM EST
Where
Gadsden County, Chattahoochee
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Lightning damaged a communications tower. Reported by the Gadsden County EMA.

Thunderstorm Wind, Gadsden

When
June 27, 5:48 PM EST
Where
Gadsden County, Hardaway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
30.633, -84.733

A few downed trees reported by the Gadsden County EMA.

Thunderstorm Wind, Leon

When
June 27, 6:31 PM EST
Where
Leon County, 15 mi NNE of Tallahassee
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.650, -84.183

A large oak tree fell on a vehicle at U.S. Highway 319 and County Road 12, injuring its lone occupant. Other trees were down nearby. Reported by the Leon County Sheriff.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404492, 5404561, 5404491.